Virginia, 2002

Flood in Virginia, April 19, 2002

April 19, 2002 · NWS RNK · 1 event in 1 county or zone

Heavy thunderstorm rains caused minor flooding of Cedar Run onto Ellett Road, 3 miles southeast of Blacksburg.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy thunderstorm rains caused minor flooding of Cedar Run onto Ellett Road, 3 miles southeast of Blacksburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 19, 9:10 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 19, 9:10 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1010 AM EDT FRI APR 19 2002

FORECAST CHALLENGES THIS AFTN IS POPS. CONVECTION CONTINUES TO FLARE
UP WEST OF BKW AND LWB...ASSOCIATED WITH WEAK UPPER LEVEL VORT AND
DIVERGENCE ALOFT. UPPER AIR SOUNDINGS DEPICT DRY LOW LEVELS...BUT
ARE VERY UNSTABLE. 12Z CAPE AT RNK WAS 1300 WITH LI OF -5...WHILE
GSO CAPE WAS 2300 AND LI OF -6. PWAT AROUND 1 INCH.

WITH LEFTOVER MOISTURE BOUNDARIES FROM LAST EVENINGS SHOWERS...PLUS
DIFFERENTIAL HEATING AND SOME UPPER LEVEL FEATURES...MOST AREAS WILL
SEE SCATTERED CONVECTION THIS AFTN...WITH BETTER CHANCES IN SE
WV...THE ALLEGHANY HIGHLANDS AND SRN SHD VLY WHERE BETTER DYNAMICS
EXIST. MAY HAVE TO BUMP POPS UP...BUT KEEP SLIGHT CHANCE IN THE
SOUTH.

TEMP-WISE...12Z TEMPS WERE COOLER THAN MOS...AND WITH DEBRIS
CLOUDINESS AROUND...CURRENT FORECAST HIGHS MAY BE TOO WARM. WILL
LOOK AT 15Z TEMPS B4 MAKING ANY FINAL DECISIONS ON HIGHS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Apr 19, 12:45 PM EST, 20 minutes before
NCZ005-VAZ014-017-022-032>034-043-044-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT FRI APR 19 2002

...SLOW MOVING THUNDERSTORMS PRODUCING HEAVY RAIN...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE SLOWLY EAST OR SOUTHEAST THROUGH 300 PM. VERY HEAVY
RAINFALL...POSSIBLY IN EXCESS OF AN INCH AND A HALF AN HOUR MAY
RESULT IN MINOR FLOODING OF POOR DRAINAGE AREAS. HEAVY RAIN IS MOST
LIKELY IN ROANOKE...MONTGOMERY AND FLOYD COUNTIES BETWEEN 145 PM AND
215 PM AND IN BEDFORD AND FRANKLIN COUNTIES BETWEEN 200 PM AND 300
PM.

MTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montgomery

When
April 19, 1:05 PM EST to 1:25 PM EST
Where
Montgomery County, 3 mi SE of Blacksburg
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292435.